Illinois Journal of Mathematics

Sharp maximal $L^{p}$-estimates for martingales

Rodrigo Bañuelos and Adam Osȩkowski

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

Let $X$ be a supermartingale starting from $0$ which has only nonnegative jumps. For each $0<p<1$ we determine the best constants $c_{p}$, $C_{p}$ and $\mathfrak{c}_{p}$ such that

\begin{eqnarray*}\sup_{t\geq0}\big\|X_{t}\big\|_{p}&\leq&C_{p}\big\|-\inf_{t\geq0}X_{t}\big\|_{p},\\\phantom{\Vert }\Vert \sup_{t\geq0}X_{t}\Vert _{p}&\leq&c_{p}\|-\inf_{t\geq0}X_{t}\|_{p}\end{eqnarray*} and

\[\Vert \sup_{t\geq0}\vert X_{t}\vert \Vert _{p}\leq\mathfrak{c}_{p}\|-\inf_{t\geq0}X_{t}\|_{p}.\] The estimates are shown to be sharp if $X$ is assumed to be a stopped one-dimensional Brownian motion. The inequalities are deduced from the existence of special functions, enjoying certain majorization and convexity-type properties. Some applications concerning harmonic functions on Euclidean domains are indicated.

Article information

Source
Illinois J. Math., Volume 58, Number 1 (2014), 149-165.

Dates
First available in Project Euclid: 1 April 2015

Permanent link to this document
https://projecteuclid.org/euclid.ijm/1427897172

Digital Object Identifier
doi:10.1215/ijm/1427897172

Mathematical Reviews number (MathSciNet)
MR3331845

Zentralblatt MATH identifier
1316.60059

Subjects
Primary: 60G40: Stopping times; optimal stopping problems; gambling theory [See also 62L15, 91A60] 60G44: Martingales with continuous parameter 31B05: Harmonic, subharmonic, superharmonic functions

Citation

Bañuelos, Rodrigo; Osȩkowski, Adam. Sharp maximal $L^{p}$-estimates for martingales. Illinois J. Math. 58 (2014), no. 1, 149--165. doi:10.1215/ijm/1427897172. https://projecteuclid.org/euclid.ijm/1427897172


Export citation

References

  • D. L. Burkholder, One-sided maximal functions and $H^p$, J. Funct. Anal. 18 (1975), 429–454.
  • D. L. Burkholder, R. F. Gundy and M. L. Silverstein, A maximal function characterization of the class $H^p$, Trans. Amer. Math. Soc. 157 (1971), 137–153.
  • J. L. Doob, Stochastic processes, Wiley, New York, 1953.
  • R. Durrett, Brownian motion and martingales in analysis, Wadsworth, Belmont, CA, 1984.
  • D. Gilat, The best bound in the $L\log L$ inequality of Hardy and Littlewood and its martingale counterpart, Proc. Amer. Math. Soc. 97 (1986), 429–436.
  • G. Peskir, Optimal stopping of the maximum process: The maximality principle, Ann. Probab. 26 (1998), 1614–1640.
  • G. Peskir and A. Shiryaev, Optimal stopping and free boundary problems, Lect. in Math., ETH, Zurich, 2006.
  • P. E. Protter, Stochastic integration and differential equations, 2nd ed., Springer, Berlin, 2004.
  • M. Scheutzow, A stochastic Gronwall lemma, Infin. Dimens. Anal. Quantum Probab. Relat. Top. 16 (2013), 1–4.
  • Q.-M. Shao, A comparison theorem on maximal inequalities between negatively associated and independent random variables, J. Theoret. Probab. 13 (2000), 343–356.